Ten Challenges Associated with Management of Paracetamol Overdose: An Update on Current Practice and Relevant Evidence from Epidemiological and Clinical Studies FE01-FE06
Dr. Ahmed Ibrahim Fathelrahman,
College of Pharmacy, Taif University, P.O. Box 888, Taif, Saudi Arabia.
Paracetamol is a commonly used medication all over the world. Although it is relatively safe, it results in serious toxicities requiring emergency department visits and hospitalisations, and may cause death. Toxicity can be predicted from drug blood concentration using Rumack-Matthew nomogram or from the ingested amount per body weight. Patients with expected toxicities are treated with activated charcoal if presented within two hours and N-acetylcysteine besides symptomatic and supportive measures. The present review represents a compilation of ten common challenging situations associated with management of paracetamol overdose. They include high risk patients, hypersensitivity reactions to the antidote, massive ingestions, late presentations, multiple ingestions of immediate release formulations, modified release ingestions, repeated supratherapeutic ingestions for therapeutic purposes, paediatric exposures, toxicity during pregnancy, and co-administered medications. Medical practitioners, who treat the patients presenting with paracetamol overdose and pharmacists working with drug or poison information centers, would benefit from having all ten challenging scenarios presented together in one place.